Shawn Bishop (@Shawngbishop) published a blog post · June 3rd, 2011
Thyroiditis May Be to Blame for Switching Between Hypo- and Hyperthyroidism
June 3, 2011
Dear Mayo Clinic:
What could be causing me to swing back and forth between hypo- and hyperthyroidism?
You may be switching between these two disorders for several reasons. Before exploring possible causes, though, it's important that you get a definitive diagnosis of hypothyroidism or hyperthyroidism, if you haven't done so already.
The thyroid, a small gland at the base of the front of the neck, produces hormones that help control body temperature, influence the heart rate, regulate the production of protein and maintain the rate at which the body uses fats and carbohydrates.
An underactive thyroid (hypothyroidism) doesn't produce enough hormone. An overactive thyroid (hyperthyroidism) produces too much hormone. Symptoms may include unintentional weight gain or loss, persistent fatigue, palpitations, and sensitivity to hot or cold temperatures. But because other health problems cause similar symptoms, diagnosing hypothyroidism or hyperthyroidism based on symptoms alone is not possible. Instead, a blood test that measures your level of thyroid hormone is required. If a blood test confirms hypo- or hyperthyroidism and verifies that you have switched between them, there could be several possible explanations.
If you don't have a history of thyroid problems, the most common reason for a change in thyroid function is inflammation of the thyroid gland (thyroiditis). Initially, thyroiditis leads to overactive thyroid function because when the thyroid first becomes inflamed, it releases all its stored hormones. After that, the thyroid slowly begins to return to normal, but it doesn't maintain its usual hormone production. So once the hormone stores are depleted, hypothyroidism develops. Its outcome depends on the type of thyroiditis, as follows.
Two main types of thyroiditis exist. The first, subacute thyroiditis, involves pain that begins at the front of the neck and shoots toward the ears. Subacute thyroiditis is caused by a virus and often resolves on its own, without lasting problems.
The second type, silent thyroiditis, is painless and appears to be an autoimmune disorder, in which the immune system attacks thyroid tissue. Silent thyroiditis is most likely to occur in women during the months following pregnancy. For many people with silent thyroiditis, thyroid function returns to normal after the first episode. This type of thyroiditis can recur, though. If it does, over time people with silent thyroiditis may develop long-term hypothyroidism.
If you're already being treated for a thyroid problem, and your thyroid function begins to shift between underactive and overactive, thyroiditis probably isn't the source of the problem. More likely, your medication is to blame.
People diagnosed with hyperthyroidism usually take the medication methimazole to prevent the thyroid from producing excess hormones. This medication sometimes can initially decrease hormone production too much, and hypothyroidism results. The dose of methimazole then needs to be adjusted and the condition is monitored closely over time.
In people being treated for hypothyroidism, the medication prescribed is often a generic form of the drug levothyroxine. The generic form isn't a problem as long as the same manufacturer's product is used consistently. If the manufacturer changes, the new pill could have a variation of 10 to 15 percent in its active component compared with the prior tablet. That can significantly affect your body, possibly leading to either hyperthyroidism or hypothyroidism. If your pharmacy can't ensure that the generic medication will come from the same manufacturer when you need prescription refills, consider a brand-name drug instead.
Finally, remember that thyroid medication must be taken consistently to ensure your body absorbs it properly. When and how you take thyroid medications, as well as other medications you may take, can impact how effective thyroid medication will be. Follow medication directions carefully, and whenever a new medication is prescribed, discuss with your doctor the impact it may have on your thyroid treatment.
— Marius Stan, M.D., Endocrinology, Mayo Clinic, Rochester, Minn.